Louisiana, 2011

Tornadoes and Hail in Louisiana, April 4, 2011

April 4, 2011 · NWS SHV · 8 events in 6 counties and zones

S. driving a cold front southeast into the Four State Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level short wave move from west to east across the Central Plains states of the U.S. driving a cold front southeast into the Four State Region. Strong to severe thunderstorms formed in the unstable air mass ahead of the cold front. The front and at least 3 lines of thunderstorms moved through the Four State Region from west to east during the day. Strong low level shear in the atmosphere allowed some thunderstorms to rotate, producing tornadoes with damaging straight line winds producing downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 4, 6:59 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Apr 4, 6:59 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
759 AM CDT MON APR 4 2011

.UPDATE...
TO ADD EAST AND NORTHEAST TEXAS...NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND SOUTHWEST AND SOUTH CENTRAL ARKANSAS COUNTIES INTO
WATCH NUMBER 90 IN EFFECT UNTIL 3 PM CDT. MC CURTAIN COUNTY IN
SOUTHEAST OKLAHOMA CONTINUED IN SEVERE THUNDERSTORM WATCH NUMBER
87 VALID UNTIL 11 AM CDT.

&&

.DISCUSSION...

COLD FRONT CONTINUED TO MARCH TO THE SOUTHEAST AS UPPER TROUGH
SWINGS TO THE EAST SENDING SHOWERS AND THUNDERSTORMS TO THE EAST AND
NORTHEAST ACROSS THE FOUR STATE REGION. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  41  70  47  77 /  80  10   0   0   0
MLU  77  40  69  44  77 /  80  20   0   0   0
DEQ  67  33  69  42  75 /  70  10   0   0   0
TXK  71  37  70  45  76 /  80  10   0   0   0
ELD  72  38  70  44  77 /  80  10   0   0   0
TYR  73  40  72  49  77 /  80  10   0   0   0
GGG  73  40  72  47  77 /  80  10   0   0   0
LFK  76  41  75  46  79 /  80  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

06
Hazardous weather outlook, Apr 4, 5:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT MON APR 4 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL
LOUISIANA...SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...
STRONG SOUTHERLY WINDS OF 15 TO 25 MPH...WITH GUSTS TO 35 MPH...CAN
BE EXPECTED EARLY THIS MORNING ACROSS THE FOUR STATE REGION. THE
WINDS WILL BE ASSOCIATED WITH A STRONG PRESSURE GRADIENT BETWEEN
SURFACE LOW PRESSURE EXTENDING FROM THE UPPER MID WEST INTO THE
SOUTHERN PLAINS AND HIGH PRESSURE ACROSS THE GULF COAST STATES. A
COLD FRONT WILL BE PASSING THROUGH THE REGION DURING THE DAY WITH
THE WINDS SHIFTING TO THE NORTHWEST TO NORTH...AND REMAINING
STRONG WITH SPEEDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH. AN
UPPER LEVEL STORM SYSTEM WILL BE MOVING ACROSS THE CENTRAL
SECTIONS OF THE COUNTRY TODAY WITH THE SOUTHERN END OF THE
TROUGH AXIS SENDING THE COLD FRONT SOUTHEAST ACROSS THE AREA.
SHOWERS AND STRONG TO SEVERE THUNDERSTORMS WILL BE DEVELOPING
ALONG AND AHEAD OF THE BOUNDARY AS IT ADVANCES...AFFECTING
SOUTHEAST OKLAHOMA...AND ADJACENT SECTIONS OF NORTHEAST TEXAS
AND SOUTHWEST ARKANSAS EARLY TO MID MORNING...FOLLOWED BY PARTS OF
SOUTH CENTRAL ARKANSAS...NORTHWEST LOUISIANA...AND EAST TEXAS NEAR
MID DAY...AND THE REMAINING SECTIONS OF SOUTH CENTRAL ARKANSAS...
PARTS OF NORTHWEST AND NORTH CENTRAL LOUISIANA...AND LOWER SECTIONS
OF NORTHEAST TEXAS IN THE AFTERNOON. ISOLATED SEVERE THUNDERSTORMS
WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS
WILL OCCUR EARLY MORNING TO MID MORNING...WITH A GREATER CHANCE
OF LARGE HAIL...STRONG AND DAMAGING WINDS...ISOLATED
TORNADOES IN THE LATE MORNING TO AFTERNOON ACROSS SOUTH
CENTRAL ARKANSAS INTO NORTH LOUISIANA...AND PARTS OF LOWER
EAST TEXAS. BY LATE AFTERNOON THE CHANCE FOR SEVERE
THUNDERSTORMS WILL BE VERY LOW SINCE THE FRONT WILL CLEAR THE
FORECAST AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THURSDAY AND DURING NEXT WEEKEND...AS A SERIES OF UPPER
LEVEL DISTURBANCES MOVE ACROSS THE REGION. NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTER NETWORKS...AND
AMATEUR RADIO OPERATORS...MAY BE NEEDED ACROSS SOUTHEAST
OKLAHOMA AND ADJACENT SECTIONS OF NORTHEAST TEXAS AND
SOUTHWEST ARKANSAS...AND EXTREME NORTHWEST LOUISIANA THIS MORNING...
AND FOR SOUTH CENTRAL ARKANSAS INTO NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND EAST AND LOWER SECTIONS OF NORTHEAST TEXAS FROM MID
MORNING TO THE AFTERNOON. ACTIVATION WILL NOT BE REQUIRED FOR TONIGHT
DUE TO THE RAPID MOVEMENT OF THE COLD FRONT OUT OF THE AREA.

06

In the hours before

Local storm report, Apr 4, 7:43 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
843 AM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             4 SW TEXARKANA          33.41N 94.06W
04/04/2011  M0.75 INCH       BOWIE              TX   EMERGENCY MNGR

            EMERGENCY MANAGER RECEIVED A REPORT FROM THE PUBLIC OF
            DIME-SIZED HAIL IN SOUTHWEST TEXARKANA.

&&

DUPLANTIS
Local storm report, Apr 4, 7:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
853 AM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     TSTM WND DMG     ASHDOWN                 33.67N 94.13W
04/04/2011                   LITTLE RIVER       AR   EMERGENCY MNGR

            SEVERAL TREES DOWN WITH ROADS BLOCKED...REPORTED BY
            EMERGENCY MANAGER.

&&

DUPLANTIS
Local storm report, Apr 4, 8:15 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
915 AM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND DMG     5 S TEXARKANA           33.37N 94.07W
04/04/2011                   BOWIE              TX   TRAINED SPOTTER

            SEVERAL AREAS OF TXK WITH POWER, TREES DOWN TREE DAMAGE

&&

LFRANTZ
Local storm report, Apr 4, 8:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
922 AM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND DMG     EMMET                   33.72N 93.47W
04/04/2011                   NEVADA             AR   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS MULTIPLE TREES DOWN AND TIN
            BLOWN OFF ROOFS...

&&

DUPLANTIS
Local storm report, Apr 4, 8:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
937 AM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     TSTM WND DMG     3 E BLEVINS             33.87N 93.52W
04/04/2011                   HEMPSTEAD          AR   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS ROOF BLOWN OFF BARN AND SEVERAL
            CHICKEN HOUSES...ALONG HIGHWAY 371.

&&

DUPLANTIS
Local storm report, Apr 4, 8:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
958 AM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND DMG     BRIGHT STAR             33.75N 93.90W
04/04/2011                   HEMPSTEAD          AR   LAW ENFORCEMENT

            TREE DOWN STATE HIGHWAY 160 BRIGHT STAR

&&

LFRANTZ

The radar

The Shreveport radar (KSHV), 19 km away, was scanning. The volume nearest the first event began at 14:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 tornado, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Bossier

When
April 4, 9:00 AM CST
Where
Bossier County, 0.58 mi E of Fosters
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.520, -93.660

A large tree was downed in Bossier City.

Thunderstorm Wind, Claiborne

When
April 4, 9:30 AM CST
Where
Claiborne County, 3.11 mi NW of Antioch
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.900, -92.940

A tree was downed across Cupps Crossing Road northeast of Homer, Louisiana.

Hail, Natchitoches

When
April 4, 12:38 PM CST
Where
Natchitoches County, 1.36 mi WSW of Natchitoches
Measured
1 in hail
Reported by
COOP Observer
Coordinates
31.760, -93.100

Thunderstorm Wind, Grant

When
April 4, 12:59 PM CST
Where
Grant County, 0.91 mi SE of Montgomery
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.660, -92.890

Multiple trees downed in Montgomery, Louisiana.

Tornado, Grant

When
April 4, 1:42 PM CST to 1:45 PM CST
Where
Grant County, 4.77 mi SSE of Zion to 6.63 mi ESE of Zion
Rating
EF1
Path length
3.26 mi
Path width
275 yd
Continued into
La Salle, La (SHV)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
31.720, -92.410

Tornado snapped/uprooted many trees and damaged several homes as it touched down just south of Georgetown, LA (Grant Parish), and crossed Highway 165 through the community of Selma into western LaSalle Parish. Numerous trees were uprooted/snapped, with some falling on homes as the tornado tore through the Zenoria community before it lifted just northeast of Highway 84 about 5 miles southeast of Tullos. Numerous trees along the path were snapped/uprooted. Falling trees blocked Highway 84. Several homes were damaged when trees fell on/through them. One car was crushed from a falling tree in the Zenoria community. One house directly affected from the tornado in Zenoria had some shingles removed from the roof, with a tin roof of a shop behind the home having been peeled off and thrown forward into some nearby trees.

Tornado, La Salle

When
April 4, 1:45 PM CST to 1:52 PM CST
Where
La Salle County, 2.14 mi SW of Zenoria to 3.28 mi NNW of Searcy
Rating
EF1
Path length
6.03 mi
Path width
275 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
31.728, -92.355

This tornado was a continuation of the tornado that first touched down in extreme northeastern Grant Parish. Numerous trees were uprooted/snapped, with some falling on homes as the tornado tore through the Zenoria community before it lifted just northeast of Highway 84 about 5 miles southeast of Tullos. Numerous trees along the path were snapped/uprooted. Falling trees blocked Highway 84. Several homes were damaged when trees fell on/through them. One car was crushed from a falling tree in the Zenoria community. One house directly affected from the tornado in Zenoria had some shingles removed from the roof, with a tin roof of a shop behind the home having been peeled off and thrown forward into some nearby trees.

Hail, Ouachita

When
April 4, 1:58 PM CST
Where
Ouachita County, 0.9 mi SW of Pine Grove
Measured
1 in hail
Reported by
Public
Coordinates
32.440, -92.060

Tornado, La Salle

When
April 4, 1:58 PM CST to 2:04 PM CST
Where
La Salle County, 4.18 mi NE of Summerville to 11.61 mi NE of Summerville
Rating
EF2
Path length
7.57 mi
Path width
225 yd
Continued into
Catahoula, La (JAN)
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
31.800, -92.130

This tornado developed from the same parent severe thunderstorm that spawned an earlier tornado across Eastern Grant and Western LaSalle parishes. The tornado snapped/uprooted numerous trees as it touched down in a heavily wooded area just south of IP 13 west of Brasher Road (8 miles north of Jena), and remained on the ground crossing Highway 126 and across an unpopulated area in Northeast LaSalle Parish consisting of heavy wooded areas and hunting leases. This tornado intensified as it crossed over into Catahoula Parish a few miles south of the Rosefield community. |Numerous trees along the path were snapped/uprooted. Strong rear flank downdraft wind damage was observed to one home south of the tornado path on Brasher Road. The back portion of the tin roof was peeled off/thrown forward into their front yard, with two trees uprooted across the street. Several trees that were blown down closed Highway 126 and several rural blacktop and gravel roads in the area. One hunting camp east of Highway 126 was heavily damaged as a mobile home was blown down a ravine and destroyed, and a nearby covered travel trailer was blown over on its side. Although EF-1 damage (95-105 mph) was observed with this tornado in Northcentral and Northeast LaSalle Parish, this tornado will be officially classified as an EF-2 as more substantial damage was found as it remained on the ground in Catahoula Parish.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyThe tornado archive for Louisiana, 2011Warnings in Louisiana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282645, 282628, 282641, 282642, 282666, 282667, 282644, 282668.